Official: Narcan important tool in curbing overdoses, harm reduction

Despite the stigma Narcan carries, officials said it should be administered and could save a life during a potential drug overdose


By James Mayse
The Messenger-Inquirer

DAVIESS COUNTY, Ky. — On Friday afternoon, the Daviess County Agency for Substance Abuse Policy (ASAP) board was providing Narcan kits to emergency medical responders and law enforcement officials at the Logsdon Center.

Narcan, the brand name for Naloxone, blocks opiates such as heroin, lortab, methadone, percocet and oxycontin from the brain's opioid receptors. The drug, essentially, blocks the effect of opiate overdoses.

But like anything associated with opioid addiction, Narcan carries a stigma, in that people believe having the drug available will encourage opiate abuse.

Russ Read, co-founder of the Kentucky Harm Reduction Coalition, told an audience of officers, responders and medical officials Friday that agencies such as his are working constantly to eliminate that stigma.

"We are not enabling these people" by giving them Narcan, Read said while discussing how Narcan works. "We are trying to keep them from killing themselves."

The rise of heroin has been well-documented in Kentucky. As the state moved to clamp down on trafficking in highly addictive prescription opioids like lortab and hydrocodone, heroin moved into Kentucky as a cheaper opioid substitute.

While the black market price for prescription pain pills such opana skyrocketed, "you can get a hit of heroin for $10 on the street," Read said.

In Louisville, Lexington, northern Kentucky and eastern Kentucky, heroin overdoses have become common. Part of the reason is that heroin doses vary in their potency, so a person can overdose by accident quite easily. Also drug dealers -- who are like other businessmen in wanting to provide the "best" product -- mix heroin with other opioid painkillers such as fentanyl, which is usually only used either for terminally ill patients or in veterinary clinics.

"What (users) don't know is fentanyl is 100 times more potent than heroin," Read said. If a person overdoses on a particular dealer's heroin, users know, "this guy has some good stuff," Read said. "No one gets scared, because (they think) they can handle it. But they can't."

While Owensboro and Daviess County do not have the heroin problem like other parts of the state, prescription drug addiction can be found anywhere.

Daviess County Coroner Jeff Jones said while his office has worked only a three fatal heroin overdoses in the past three years, the office has worked several opioid overdoses.

The signs of opioid overdose include unresponsiveness, blue or gray skin, very slow breathing and either deep snoring or a "death rattle," Read said.

A person who discovers a potential overdose victim should immediately call 911 and administer rescue breathing, Read said. Then, Narcan should be administered -- twice, if necessary -- and rescue breathing should continue until EMTs arrive, he said.

Narcan only blocks the effects of opioids, but it does nothing about other drugs in a person's system and does not reduce the amount of heroin in a person's body.

"When (Narcan) wears off in 60 to 90 minutes, they're going to have a lot of opiates in their system, and they can overdose again" if they don't receive treatment at a hospital, Read said.

A person won't overdose on Narcan, so a person can't be given too much," Read said. But if the drug is used on a person who is not actually having an overdose, it causes immediate and extremely painful opiate withdrawal, he said.

A person who has stopped breathing for more than five minutes can suffer brain damage. But Read said it's better to administer Narcan rather than worrying if the person has been brain-damaged.

"My opinion is always give them the Narcan. Always try to save them, because you have no idea how long they've been there," he said.

After the meeting, Read said Narcan has been used for decades in hospitals to wake people from surgery.

Narcan has been used successfully to revive people suffering opioid overdoses, Read said, and the Hillview Police Department has revived six people by using it.

A person who finds an overdose victim and does the procedures should stay with the victim all the way through treatment at the hospital.

"What happens after that is very important," Read said. "You can encourage them to go to treatment, or encourage them not to use."

Copyright 2016 the Messenger-Inquirer

Recommended for you

Join the discussion

Copyright © 2020 EMS1. All rights reserved.